MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE CRANIAL EM 1.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW

BRAINLAB AG NAVIGATION SOFTWARE CRANIAL EM 1.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Model Number 22240-06H
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/13/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a shunt was placed in the patient's brain in a different position than desired with navigation involved, although according to the hospital/surgeon: the position of the misplaced shunt was corrected during this same procedure, and at the end of the surgery the shunt was placed correctly as intended.The outcome of the surgery was still not considered successful, because the shunt position had to be revised several days later because it got clotted off with blood.The patient had an intraventricular bleeding, however, the wrong access path of the misplaced shunt was not causative for the intraventricular bleeding (and thus also not for consequences resulting from it).There was no direct (or increased) risk of harm to a critical structure (e.G.Brain tissue/structure, blood vessels, etc.) due to the misplaced shunt.There was no actual harm to the patient reported due to the misplaced shunt.The patient had tract hemorrhage (hemorrhage along the access path), which did not require a medical intervention, and did not lead to any apparent negative clinical effects to the patient.For clarity, the described complications (blood in ventricle, tract hemorrhage) can potentially happen in every ventricular catheter placement procedure and are not directly related to the wrong access path of the misplaced shunt.There was no negative clinical effect to the patient as a result of the prolonged surgery/anesthesia of 1 hour.There were no further medical/surgical remedial actions reported that would have been necessary, done or planned for this patient due to this issue (besides need for revision surgery for the reason stated above).The patient required prolonged hospital stay by 25 days (due to shunt externalization and shunt replacement).The revision surgery on apr 3, 2023 for a new va shunt placement was performed with the aid of navigation (the same brainlab equipment from the original case used), using a new burr hole (due to different site for shunt placement decided - frontal approach), and was completed successfully as intended, with no negative clinical effect to the patient as a result of the repeated surgery/anesthesia (with duration of 1.5 hours).B4, g3, g6: the timeframe for submitting this report exceeds 30 days due to late internal entry/forwarding of event information.This delay was investigated and corresponding measures were taken to address it and to prevent it from re-occurring (e.G., relevant training was retaken).H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the reportedly ca.20 mm lateral and 10 mm superior deviation of the actual shunt position from intended position is: an insufficient distribution of points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The points were not distributed on the required distinctive surfaces, i.E.Entire profile of the nose, around the eyes, both sides of the head.Most registration points were acquired on the front of the head and mainly on left side and some were taken in areas prone to skin shift, such as the right eye.Points were not taken in all three anatomical planes of reference (acs), e.G.By taking points along the side of the nose, not just the bridge as was done in this case.This caused the navigation software to not find an as accurate match in the region of interest as desired for this specific procedure in between the preoperative image dataset and the actual patient anatomy.As contributing factors to the root cause listed above: the mri scan showed a poor/distorted image quality (for e.G.Contained artifacts), since the bone threshold surface adjustment by the user with the brainlab sw functions available was not adequate as necessary.The artifacts are mainly seen around the mouth, cheeks, and eyes of the patient, and points were acquired on the right eye lid (despite point acquisition is not recommended in areas prone to skin shift, see above), which has contributed to the less than ideal patient registration.Potential movement of the em patient reference, e.G.Due to inadvertent forces applied on the cable by the drapes or during the non-navigated steps before shunt placement.Relative movement between the em patient reference on the patient's skin and the patient anatomy after registration cannot be compensated by the navigation.Further, brainlab recommendations were not followed as required to use the em patient reference only to perform patient registration in the sterile environment after the draping procedure has been completed.Apparently, the resulting deviation of the navigation display was not recognized by the user with the required thorough verification of the registration accuracy (i.E.During verification step), nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure, before the initial shunt placement was performed.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery (on (b)(6) 2023) for placement of a ventriculoatrial (va) shunt in the brain's right ventricle, due to hydrocephalus, was performed with the aid of the display by the brainlab navigation sw cranial em 1.1.5.During the procedure the surgeon: positioned the patient supine (with head turned to the left for right side access) and attached the non-invasive em patient reference for navigation to the patient with tape.Planned the trajectory (right occipital to left frontal horn).Performed the patient registration on the preoperative mri acquiring registration points on the patient head's skin to match the display of the navigation to the current.Patient anatomy: verified the accuracy of the patient registration and judged it to be good.Planned the incision, adjusted the planned trajectory's entry point, draped the patient, verified accuracy of registration again and judged it to be good.Made the incision and burr hole and the pocket for the shunt valve (no navigation used to plan/do the pocket).Opened the dura, verified accuracy of registration and judged it to be good.Placed the catheter with aid of navigation (put navigated brainlab em stylet inside non-brainlab shunt catheter, placed the shunt into ventricle, to the target as displayed by navigation).Detected that the catheter was not optimally placed (extremely slow flow of blood-tinged csf) and removed the catheter (deviation was reportedly ca.20mm lateral and 10mm superior from intended position).Wanted to place the catheter a 2nd time but detected that navigation display was not accurate, and decided to abandon navigation and place the catheter using anatomic landmarks.According to the hospital/surgeons: the position of the misplaced shunt was corrected during this same procedure, and at the end of the surgery the shunt was placed correctly as intended.The outcome of the surgery was still not considered successful, because the shunt position had to be revised several days later because it got clotted off with blood.The patient had an intraventricular bleeding, however, the wrong access path of the misplaced shunt was not causative for the intraventricular bleeding (and thus also not for consequences resulting from it).There was no direct (or increased) risk of harm to a critical structure (e.G.Brain tissue/structure, blood vessels, etc.) due to the misplaced shunt.There was no actual harm to the patient reported due to the misplaced shunt.The patient had tract hemorrhage (hemorrhage along the access path), which did not require a medical intervention, and did not lead to any apparent negative clinical effects to the patient.For clarity, the described complications (blood in ventricle, tract hemorrhage) can potentially happen in every ventricular catheter placement procedure and are not directly related to the wrong access path of the misplaced shunt.There was no negative clinical effect to the patient as a result of the prolonged surgery/anesthesia of 1 hour.There were no further medical/surgical remedial actions reported that would have been necessary, done or planned for this patient due to this issue (besides need for revision surgery for the reason stated above).The patient required prolonged hospital stay by 25 days (due to shunt externalization and shunt replacement).The revision surgery on (b)(6) 2023 for a new va shunt placement was performed with the aid of navigation (the same brainlab equipment from the original case used), using a new burr hole (due to different site for shunt placement decided - frontal approach), and was completed successfully as intended, with no negative clinical effect to the patient as a result of the repeated surgery/anesthesia (with duration of 1.5 hours).

Brand Name
NAVIGATION SOFTWARE CRANIAL EM 1.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key16944365
Report Number8043933-2023-00038
Device Sequence Number20438915
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K213989
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06H
Device Catalogue Number71211A
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/13/2023
Initial Report FDA Received Date05/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/07/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown